Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 112, NWS State College, PA

August 3, 2017Lancaster County, Lebanon County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 3, 2017, 7:34 PM EDT for Lancaster County, Lebanon County, Pennsylvania. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 7:34 PM EDT (23:34 UTC)
Expired
Aug 3, 2017, 8:15 PM EDT
In force
41 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lancaster County, PA, Lebanon County, PA

The radar

The Philadelphia radar (KDIX), 157 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

323 
WUUS51 KCTP 032334
SVRCTP
PAC071-075-040015-
/O.NEW.KCTP.SV.W.0112.170803T2334Z-170804T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
734 PM EDT THU AUG 3 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  North central Lancaster County in south central Pennsylvania...
  Southeastern Lebanon County in south central Pennsylvania...

* Until 815 PM EDT

* At 734 PM EDT, a severe thunderstorm was located over Brickerville,
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is possible. Expect wind damage 
           to trees and power lines. 

* Locations impacted include...
  Akron, Ephrata, Lititz, Manheim, Rothsville, Brickerville,
  Adamstown, Richland, Reamstown and Kleinfeltersville.

This includes The Pennsylvania Turnpike from mile markers 271 to 287.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4008 7620 4018 7640 4039 7627 4036 7623
      4036 7620 4031 7614 4024 7603
TIME...MOT...LOC 2334Z 213DEG 18KT 4020 7625 

HAIL...1.00IN
WIND...60MPH
 
$$

Martin
2 follow-up statements
534 
WWUS51 KCTP 032355
SVSCTP

Severe Weather Statement
National Weather Service State College PA
755 PM EDT THU AUG 3 2017

PAC071-075-040015-
/O.CON.KCTP.SV.W.0112.000000T0000Z-170804T0015Z/
Lancaster PA-Lebanon PA-
755 PM EDT THU AUG 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR NORTH CENTRAL LANCASTER AND SOUTHEASTERN LEBANON COUNTIES...

At 755 PM EDT, a severe thunderstorm was located near
Kleinfeltersville, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is possible. Expect wind damage to 
         trees and power lines. 

Locations impacted include...
Akron, Ephrata, Lititz, Manheim, Rothsville, Brickerville, Adamstown,
Richland, Reamstown and Kleinfeltersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4008 7620 4018 7640 4039 7627 4036 7623
      4036 7620 4031 7614 4024 7603
TIME...MOT...LOC 2355Z 213DEG 18KT 4029 7617 

HAIL...1.00IN
WIND...60MPH
 
$$

Martin
806 
WWUS51 KCTP 040008 RRA
SVSCTP

Severe Weather Statement
National Weather Service State College PA
808 PM EDT THU AUG 3 2017

PAC071-075-040018-
/O.EXP.KCTP.SV.W.0112.000000T0000Z-170804T0015Z/
Lancaster PA-Lebanon PA-
808 PM EDT THU AUG 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LANCASTER AND
SOUTHEASTERN LEBANON COUNTIES WILL EXPIRE AT 815 PM EDT...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area. Therefore, the warning will be allowed 
to expire.

LAT...LON 4008 7620 4018 7640 4039 7627 4036 7623
      4036 7620 4031 7614 4024 7603
TIME...MOT...LOC 0008Z 213DEG 18KT 4033 7613 

$$

DeVoir

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 6:58 PM EDT, 36 minutes earlier.

Area forecast discussion, Aug 3, 6:58 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service State College PA
658 PM EDT Thu Aug 3 2017

.SYNOPSIS...
Warm and more humid conditions will prevail until a strong cold
front moves through Friday night, bringing cooler and drier
conditions for the weekend. Unseasonably cool weather will
continue into early next week.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
A few degrees C warmer aloft has limited diurnal activity
overall this evening from 24 hours ago, but still dealing with
isolated to locally scattered activity. Boundary layer winds are
weak, but a couple of storms have been longer lived as they
traversed favorable valley configurations allowed long lived
mesocyclone over the South Central Mountains earlier. Other
storms have produced pea sized hail.

Currently, the main activity is over central and southeast
Bedford County lifting NNE, but sub severe. Like last night,
activity will dwindle after sunset.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH 6 AM FRIDAY/...
After convection wanes with the loss of heating, the second
half of tonight will see just isolated showers/thunderstorms
left over and a redevelopment of valley fog. Lows will be in the
60s and it will feel muggy over much of the region.

&&

.LONG TERM /FRIDAY THROUGH THURSDAY/...
20Z update...

Scattered severe storms are expected Friday afternoon and evening
from Ohio and West Virginia across Pennsylvania and New York.
Added severe wording to the wx grids and updated the HWO. While
the main severe risks are damaging winds/hail with linear storm
modes, an isolated tornado cannot be ruled out given anticipated
veering wind profiles and shear. Storms may persist after dark
(00-06z Sat) given degree of large-scale ascent with vigorous
upper level system and seasonably strong surface cold front. A
blend of WPC/NBM QPF depicts a zone of 0.50-1.00 inch rainfall
amounts along/ahead of cold FROPA ending 06z Sat. SPC shifted
the SLGT risk a tad eastward for Day 2 but largely unchanged
from previous Day 3.

Previous discussion...
Models are in good agreement with an unseasonably strong cold
front on the doorstep of western PA by late Friday afternoon.
They also agree in generating impressive instability with the
added ingredient of increasing deep layer shear later in the
day. The area is outlooked for a SLIGHT risk of severe storms,
and at first glance it looks like the main cold front will be
entering the region after max heating with waning instability.
But the guidance is hinting at a pre-frontal trough developing
over west-central PA which is used to act as a focus for
developing convection during the afternoon. Additionally, the
GFS/ECMWF paint a relatively broad area of enhanced low level
EHI's by afternoon and evening which should support scattered
supercells and even an isolated tornado. So anticipate scattered
convection to kick off in the early afternoon with the main
show later in the day through the evening.

Following the cold front, Saturday will turn significantly
cooler with just the chance of a few showers/thunderstorms as
the still strong mid summer sun and relatively cold air aloft
combine to support steepening lapse rates with daytime heating.
With the upper shortwave expected to begin shearing out to our
north, models suggest the best chance for a shower will be over
the higher elevations of the west and north.

Sunday will be dry and unseasonably cool as high pressure slides
over the state. The cooler than normal conditions look to
continue for much of next week.

A new shortwave is made to approach for Monday. The ECMWF
shows a stronger trough and even a well developed surface low
racing through the state during the day. The GEFS shows a weaker
inverted surface trough and a much flatter wave aloft. The
ECENS agrees with its deterministic counterpart showing a well
organized surface low. A model blend for POPs yields a fairly
wet day as the new surge of showers pushes through the area
during the day.

Drier air is slated to return for midweek as the frontal system
is moved off to our east. From Wed-Thu there is some
disagreement with rainfall potential. The GFS/GEFS are wetter
under a flatter upper zonal flow regime while the ECMWF keeps
us mainly dry until the end of the week. Too early to tease out
the details at this time.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Like recent days, scattered showers and storms formed in
the afternoon heating.

The activity will continue to around sunset.

For now, left activity in at 02Z at BFD, given more
activity near the Great Lakes.

Earlier discussion below.

Valley fog forms again tonight bringing scattered restrictions
to the usual spots.

More organized and widespread activity expected on Friday into
Friday night with scattered convection ahead and more numerous
thunderstorms accompanying the cold front.

.OUTLOOK...
Sat-Sun...No sig wx.
Mon...Showers likely, chance of thunderstorms.
Tue...Chance of showers.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte/RXR
NEAR TERM...DeVoir/RXR
SHORT TERM...La Corte/Steinbugl
LONG TERM...La Corte/Steinbugl
AVIATION...Martin/RXR
Hazardous weather outlook, Aug 3, 12:29 PM EDT, 7 hours 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service State College PA
1229 PM EDT Thu Aug 3 2017

PAZ004>006-010-011-017-024-033-041630-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset-
1229 PM EDT Thu Aug 3 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible Friday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056-057-063-
064-041630-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Cumberland-Adams-
1229 PM EDT Thu Aug 3 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms with gusty winds, hail and locally
heavy rainfall are possible during the afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible Friday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ058-059-065-066-041630-
Schuylkill-Lebanon-York-Lancaster-
1229 PM EDT Thu Aug 3 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms with gusty winds, hail and locally
heavy rain are possible during the afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong to severe thunderstorms with damaging winds, hail and locally
heavy rainfall are possible Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MS

In the hours before

Special weather statement, Aug 3, 4:22 PM EDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service State College PA
422 PM EDT THU AUG 3 2017

PAZ035-036-032100-
Fulton PA-Franklin PA-
422 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FRANKLIN AND FULTON
COUNTIES UNTIL 500 PM EDT...

At 422 PM EDT, Doppler radar indicated a strong thunderstorm near Big
Cove Tannery, moving northeast at 20 mph.

Dime size hail and winds in excess of 40 mph are possible.

Locations impacted include...
St. Thomas, Mercersburg, Warfordsburg, Claylick, Big Cove Tannery,
Fort Loudon, McConnellsburg, Williamson and Whitetail Ski Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3974 7823 4002 7797 3989 7773 3972 7794
      3972 7811
TIME...MOT...LOC 2022Z 225DEG 19KT 3979 7803

RXR
Special weather statement, Aug 3, 6:17 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service State College PA
617 PM EDT THU AUG 3 2017

PAZ033>035-032245-
Bedford PA-Fulton PA-Somerset PA-
617 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD...SOMERSET...
AND FULTON COUNTIES UNTIL 645 PM EDT...

At 617 PM EDT, Doppler radar indicated a strong thunderstorm near
Lake Gordon, moving northeast at 25 mph.

Dime size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Bedford, Lake Gordon, Clearville, Buffalo Mills, Cessna, Locust
Grove, Barnes Gap, Warfordsburg, St. Clairsville, Inglesmith,
Osterburg, Everett, Rainsburg, Hyndman, New Paris, Schellsburg, New
Baltimore and Manns Choice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3972 7876 3992 7889 4022 7857 3973 7811
TIME...MOT...LOC 2217Z 239DEG 49KT 3981 7868

Martin
Special weather statement, Aug 3, 6:29 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service State College PA
629 PM EDT THU AUG 3 2017

PAZ066-032300-
Lancaster PA-
629 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
700 PM EDT...

At 628 PM EDT, Doppler radar indicated a strong thunderstorm near
Delta, moving northeast at 25 mph.

Dime size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Wakefield, Gap, Christiana, Peach Bottom, Little Britain, Kirkwood,
Georgetown and Atglen.

LAT...LON 3972 7624 3980 7630 4000 7597 3996 7599
      3993 7598 3993 7600 3987 7599 3985 7602
      3983 7602 3982 7604 3981 7603 3980 7605
      3976 7606 3976 7608 3973 7610 3974 7611
      3972 7614
TIME...MOT...LOC 2228Z 239DEG 48KT 3968 7629

Martin
Special weather statement, Aug 3, 6:37 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service State College PA
637 PM EDT THU AUG 3 2017

PAZ065-066-032300-
Lancaster PA-York PA-
637 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND YORK
COUNTIES UNTIL 700 PM EDT...

At 636 PM EDT, Doppler radar indicated a strong thunderstorm over
Wrightsville, moving northeast at 25 mph.

Dime size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Akron, Ephrata, East Petersburg, Millersville, Willow Street,
Lancaster, Columbia, Lititz, New Holland, Mount Joy, Leacock,
Mountville, Bareville, Strasburg, Salunga-Landisville, Rothsville,
Hallam, Yorkana, Marietta and Shenks Ferry.

LAT...LON 3986 7653 4003 7664 4024 7619 3999 7602
TIME...MOT...LOC 2236Z 168DEG 9KT 3999 7652

Martin
Special weather statement, Aug 3, 7:00 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service State College PA
700 PM EDT THU AUG 3 2017

PAZ025-033>035-040000-
Bedford PA-Fulton PA-Somerset PA-Blair PA-
700 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD...SOMERSET...
FULTON...AND BLAIR COUNTIES UNTIL 800 PM EDT...

At 659 PM EDT, Doppler radar indicated a strong thunderstorm over
Cessna, moving northeast at 25 mph.

Dime size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Breezewood, Bedford, Blue Knob State Park, Osterburg, Martinsburg,
Everett, New Enterprise, Cessna, Roaring Spring, Harrisonville,
Saluvia, Clearville, Queen, Ogletown, Valley-Hi, Wells Tannery,
Sideling Hill Rest Area, St. Clairsville, Claysburg and Crystal
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4015 7883 4037 7838 4000 7798 3979 7846
TIME...MOT...LOC 2259Z 242DEG 39KT 4007 7855

Martin
Special weather statement, Aug 3, 7:28 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service State College PA
728 PM EDT THU AUG 3 2017

PAZ066-040000-
Lancaster PA-
728 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
800 PM EDT...

At 728 PM EDT, Doppler radar indicated a strong thunderstorm near
Gap, moving northeast at 25 mph.

Dime size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
New Holland, Churchtown, Gap, Paradise, Quarryville, Christiana,
White Horse, Kirkwood, Goodville, Intercourse, Blue Ball, Georgetown
and Atglen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4010 7594 4004 7594 3996 7599 3993 7598
      3993 7600 3987 7599 3987 7600 3985 7602
      3983 7602 3982 7604 3981 7604 3993 7619
      4021 7599 4014 7587
TIME...MOT...LOC 2328Z 213DEG 19KT 3992 7606

Martin

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:18 PM EDTSpecial Weather StatementCTPHuntingdon57 min
Aug 2, 9:15 PM EDTSpecial Weather StatementCTPMontour45 min
Aug 2, 9:28 PM EDTSevere Thunderstorm WarningCTPLycoming, Montour, Northumberland, Union33 min
Aug 3, 12:57 PM EDTSpecial Weather StatementCTPPotter63 min
Aug 3, 1:51 PM EDTSpecial Weather StatementCTPBedford39 min
Aug 3, 1:59 PM EDTSpecial Weather StatementCTPCumberland31 min
Aug 3, 2:05 PM EDTSpecial Weather StatementCTPClinton25 min
Aug 3, 3:01 PM EDTSpecial Weather StatementCTPAdams29 min
Aug 3, 3:54 PM EDTSpecial Weather StatementCTPJuniata51 min
Aug 3, 4:00 PM EDTSevere Thunderstorm WarningCTPFranklin, Huntingdon, Juniata, Perry60 min
Aug 3, 4:22 PM EDTSpecial Weather StatementCTPFulton38 min
Aug 3, 4:27 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin, Perry48 min
Aug 3, 6:17 PM EDTSpecial Weather StatementCTPBedford28 min
Aug 3, 6:29 PM EDTSpecial Weather StatementCTPLancaster31 min
Aug 3, 6:37 PM EDTSpecial Weather StatementCTPLancaster23 min
Aug 3, 7:00 PM EDTSpecial Weather StatementCTPBedford60 min
Aug 3, 7:17 PM EDTSevere Thunderstorm WarningCTPBedford, Blair, Huntingdon58 min
Aug 3, 7:28 PM EDTSpecial Weather StatementCTPLancaster32 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.